Alert archive / West Virginia / Tornado Warnings in 2014

Tornado Warning 5, NWS Charleston, WV

August 31, 2014Mingo County, West Virginia

NWS Charleston, WV issued this tornado warning at Aug 31, 2014, 5:05 PM EDT for Mingo County, West Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 5:05 PM EDT (21:05 UTC)
Expired
Aug 31, 2014, 5:30 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:26 PM EDTFUNNEL CLOUD3 Nw Myrtle, WVEMERGENCY MANAGER REPORTED A FUNNEL CLOUD NEAR THE INTERSECTION OF RTE 119 AND RTE 65

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WFUS51 KRLX 312105
TORRLX
WVC059-312130-
/O.NEW.KRLX.TO.W.0005.140831T2105Z-140831T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  NAUGATUCK...OR 8 MILES SOUTHEAST OF INEZ...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LENORE.

.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT TORNADOES TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3786 8223 3779 8221 3777 8234 3780 8238
      3781 8238
TIME...MOT...LOC 2104Z 259DEG 18KT 3780 8240

$$

30
2 follow-up statements
209 
WWUS51 KRLX 312115
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT SUN AUG 31 2014

WVC059-312130-
/O.CON.KRLX.TO.W.0005.000000T0000Z-140831T2130Z/
MINGO WV-
515 PM EDT SUN AUG 31 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR WEST
CENTRAL MINGO COUNTY...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LENORE...OR 8
MILES NORTH OF WILLIAMSON...MOVING EAST AT 25 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3784 8222 3779 8221 3777 8234 3780 8235
TIME...MOT...LOC 2115Z 268DEG 22KT 3779 8229

$$

30
212 
WWUS51 KRLX 312126
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
526 PM EDT SUN AUG 31 2014

WVC059-312137-
/O.EXP.KRLX.TO.W.0005.000000T0000Z-140831T2130Z/
MINGO WV-
526 PM EDT SUN AUG 31 2014

...THE TORNADO WARNING FOR WEST CENTRAL MINGO COUNTY WILL EXPIRE AT
530 PM EDT...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING
WILL BE ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3784 8222 3779 8221 3777 8234 3780 8235
TIME...MOT...LOC 2127Z 268DEG 22KT 3779 8220

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Aug 31, 2:26 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 31, 2:26 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT SUN AUG 31 2014

.SYNOPSIS...
DEEP MOISTURE AND UPPER LEVEL DISTURBANCES PROVIDE ROUNDS OF
SHOWERS AND STORMS THROUGH EARLY MONDAY. WEAK FRONT CROSSES
TUESDAY WITH SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH MONDAY/...
AMPLE MOISTURE EVIDENT IN SATURATED BUFKIT SOUNDINGS...IN
COMBINATION WITH A MID LEVEL DISTURBANCE DEPICTED BY MODELS AS A
SERIES OF VORTICITY MAXIMAS AT H5...WILL CONTINUE TO PROVIDE AREAS
OF STRATIFORM RAIN ACROSS THE AREA THROUGH EARLY MONDAY MORNING.
WITH NO FRONTAL PASSAGE...THE ATMOSPHERE WILL REMAIN
JUICY...ALLOWING FOR LOW LEVEL STRATUS TO FORM AND PERHAPS LOWER
TO THE SFC AT SOME PLACES DUE TO SUBSIDENCE.

AREAS OF RAIN MAY CONTAIN ISOLATED MODERATE SHOWER MAINLY ACROSS
CENTRAL WV THIS EVENING. RAIN MAY CONTINUE THROUGH MONDAY MORNING
ENHANCED BY UPPER LEVEL FORCING.

HAVE NO THUNDER IN THE FORECAST EXCEPT OVER SOUTHEAST OH
OVERNIGHT...ALTHOUGH CHANCES ARE LOW.

SOME CLEARING WILL BE POSSIBLE BY MID MORNING MONDAY INTO EARLY
AFTERNOON...BEFORE DIURNAL CU DECK FORMS ACROSS THE AREA FOR
PARTLY CLOUDY SKIES.

WITH THE AMOUNT OF MOISTURE AT THE SFC...DUE TO RECENT
RAINFALL...EXPECT LOWS TONIGHT TO BE IN THE LOW TO MID 70S.
PERIODS OF SUNSHINE MONDAY THROUGH MID AFTERNOON COULD BRING HIGHS
INTO THE MID TO UPPER 80S. ADJUSTED PREVIOUS TEMPERATURES
ACCORDINGLY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
FORECAST AREA SHOULD BE MOSTLY DRY BY THE OUTSET OF THE PERIOD 00Z
TUE...HOWEVER WILL LINGER SLIGHT CHANCE POPS JUST A BIT LONGER
ACROSS THE NORTHERN QUARTER OR SO OF THE CWA WHERE JUST A BIT BETTER
LLVL MOISTURE IS PROGGED TO RESIDE ALONG WITH A HINT OF SFC
CONVERGENCE PER LATEST NAM12 RUN. WEAKLY AMPLIFIED SW FLOW WILL
CONTINUE OVERHEAD MONDAY NIGHT AND TUESDAY...BUT WILL BACK JUST A
BIT DURING THE DAY TUE WITH THE APPROACH OF A S/W TROUGH WHICH WILL
BE APPROACHING FROM THE WEST AROUND 18Z TUE AND ESSENTIALLY OVERHEAD
BY 00Z WED. A COLD FRONT WILL ALSO BE MOVING TOWARDS THE AREA OUT OF
THE WEST AND BE LOCATED OVER CENTRAL IN BY 18Z TUE AND ACROSS NW
OHIO BY 00Z WED. STILL APPEARS THAT A PRE-FRONTAL TYPE BAND OF
SHOWERS AND THUNDERSTORMS WILL RACE OUT AHEAD OF THE
FRONT...ENTERING INTO THE NW ZONES AROUND 15Z-18Z...NEAR AND/OR
CROSSING THE OHIO RIVER AROUND 19Z-21Z...AND ALONG/EAST OF A CKB-CRW
LINE BY 00Z WED. STRONGER STORMS AND HIGHER PRECIP AMOUNTS SHOULD
COME ACROSS THE NW ZONES WHERE MORE POTENTIAL FOR TRAINING ECHOES
EXISTS PRIOR TO THE 700MB TROUGH AXIS PASSING...AFTER WHICH STORM
MOTION WILL VEER MORE STRAIGHT EASTERLY WITH THE LINE SPEEDING UP IN
ITS FORWARD PROGRESSION SOME. AN OUTSIDE POTENTIAL FOR SEVERE STORMS
EXISTS WITH GOOD SHEAR IN PLACE AND HIGHER INSTABILITY...AGAIN
MAINLY OVER THE SE OHIO ZONES...NOT EXPECTING ANYTHING WIDESPREAD
HOWEVER. THE BETTER ENVIRONMENT FOR SVR STORMS WILL REMAIN WEST AND
NORTH OF THE AREA.

TUE NIGHT AND WED...UPPER TROUGH S/W AXIS CONTINUES EAST OF THE AREA
AFTER 00Z WED WITH UPPER FLOW BECOMING MORE ZONAL. MAIN BATCH OF
SHOWERS AND STORMS WILL ALSO CONTINUE EASTWARD WITH HIGH CHANCE TO
LIKELY POPS ENDING AROUND THE 03Z TIME FRAME...AND THEN HAVE ONLY
SLIGHT CHANCE POPS ACROSS THE EASTERN MTS BY ABOUT 06Z WED. ALSO
TRAILED A SECONDARY AREA OF SLIGHT CHANCE/LOW CHANCE POPS ACROSS THE
NORTHWEST ZONES WITH THE FRONT ITSELF AS IT ENTERS INTO THAT PART OF
THE FORECAST AREA AND WASHES OUT. WEAK UPPER RIDGING BUILDS OVERHEAD
ON WED WITH SFC HIGH PRESSURE ALSO IN PLACE...CENTERED JUST TO OUR
NORTH BY 00Z THU. AS A RESULT...ONCE EARLY MORNING LOW STRATUS BURNS
OFF MOST AREAS SHOULD SEE MOSTLY SUNNY TO PERHAPS SOME PARTLY CLOUDY
SKIES BY THE EARLY/MID AFTERNOON HOURS. KEPT A SLIGHT CHANCE OF A
POP-UP SHOWER/STORM ACROSS THE FAR SOUTHERN ZONES WHERE SLIGHTLY
BETTER LLVL MOISTURE WILL CONTINUE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A GENERAL ZONAL FLOW ALOFT WITH MOSTLY WARM AND MUGGY CONDITIONS
THROUGHOUT MUCH OF THE PERIOD. LEANED WPC FOR THE MOST PART WITH THE
USUAL TWEAKS HERE AND THERE. THURSDAY AND FRIDAY LOOK MOSTLY SUNNY
TO PARTLY CLOUDY WITH ONLY MINIMAL CHANCES FOR PRECIP EACH
DAY...PERHAPS A SLIGHTLY BETTER CHANCE OF PRECIP FRIDAY VERSUS
THURSDAY WITH A MODEST INCREASE IN LLVL MOISTURE. BY SATURDAY AND
SATURDAY NIGHT...LONG TERM OP MODELS ARE IN FAIRLY GOOD AGREEMENT
REGARDING A COLD FRONT APPROACHING AND PUSHING THROUGH THE
AREA...WITH ONLY A DIFFERENCE IN TIMING OF ROUGHLY SIX OR SO HOURS.
INCREASED POPS TO MID/HIGH CHANCE DURING THIS TIME FRAME AS SUCH.
BEYOND THAT ON SUNDAY AND MONDAY...THE EC AND OP GFS THEN DIVERGE ON
THE HANDLING OF THE FRONT...WITH THE GFS DEPICTING A CLEAN SWEEP
BEHIND THE FRONT AND THE EURO HANGING THE FRONT UP NEAR OUR SOUTHERN
ZONES UNDER W/SW FLOW ALOFT. DID ALLOW FOR THE COOLER AIRMASS TO
MAKE IT INTO OUR AREA SUNDAY NIGHT WITH MINS DOWN INTO THE 50S FOR
THE LOWLANDS BUT ALSO CONTINUED SLIGHT/LOW CHANCE POPS PER LATEST EC
SOLUTION.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL ACROSS MOST SITES THROUGH 22Z. THE
EXCEPTION WILL BE MVFR UNDER LIGHT RAIN POSSIBLE AT HTS...TO MOVE
OVER CRW BY 18-20Z. CONVECTION WILL INCREASE IN INTENSITY ACROSS
CENTRAL WV THIS AFTERNOON.

REMOVED TSRA AND VCTS FROM TAFS AS RADAR SHOWS AREA OF PCPN TO BE
MORE STRATIFORM THAN CONVECTIVE.

CONTINUE TO EXPECT EXTENSIVE LOW STRATUS DECK TO FORM THIS
EVENING AS THE DEEPER MOISTURE PUSHES NORTHEASTWARD. LOW STRATUS
SUBSIDENCE WILL LIKELY MAKE VISIBILITIES TO COME DOWN AS WELL
WITH THE RECENT RAIN. BRIEF IFR CONDITIONS POSSIBLE OVER AREAS
THAT RECEIVED RAIN.

A COLD FRONT MOVES ACROSS TUESDAY WITH ADDITIONAL SHOWERS OR
STORMS EXPECTED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: EXTEND OF POST RAIN AND SUBSIDENCE OF LOW
STRATUS COULD VARY FROM SITE TO SITE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    M
PKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M

AFTER 18Z MONDAY...
IFR IN DENSE EARLY MORNING VALLEY FOG EARLY NEXT WEEK. IFR IN
SHOWERS AND STORMS POSSIBLE WITH THE COLD FRONT TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...ARJ
SHORT TERM...50
LONG TERM...50
AVIATION...ARJ
Hazardous weather outlook, Aug 31, 3:34 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
334 AM EDT SUN AUG 31 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
334 AM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS TUESDAY MAY GIVE CONCERNS FOR FLASH
FLOODING.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Tornado Warnings in West Virginia, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.